Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 263, NWS Springfield, MO

October 7, 2014Howell County, Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 7, 2014, 3:54 AM CDT for Howell County, Oregon County, Shannon County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2014, 3:54 AM CDT (08:54 UTC)
Expired
Oct 7, 2014, 4:45 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 164 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 4:00 AM CDTHAIL 0.25Mountain View, MO
Oct 7, 4:22 AM CDTHAIL 0.88Pomona, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KSGF 070854
SVRSGF
MOC091-149-203-070945-
/O.NEW.KSGF.SV.W.0263.141007T0854Z-141007T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 445 AM CDT

* AT 348 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF WILLOW SPRINGS...AND MOVING SOUTHEAST AT 40 MPH. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. THESE STORMS     
  HAVE A HISTORY OF QUARTER SIZE HAIL WHEN THEY MOVED 
THROUGH           HOUSTON. 

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...BIRCH TREE...BRANDSVILLE...COUCH...GREER...KOSHKONONG...
  LANTON...MONTIER...MOUNTAIN VIEW...MYRTLE...PEACE VALLEY...
  POMONA...ROVER...SOUTH FORK...TERESITA...THAYER...THOMASVILLE...
  WEST PLAINS...WHITE CHURCH...WILDERNESS...WILLOW SPRINGS AND
  WINONA.
 
THERE IS ALSO  TWO STORMS ONE WEST OF MOUNTAIN VIEW AND ONE 
SOUTHEAST OF MOUNTAIN VIEW THAT ARE ALSO CAPABLE OF QUARTER SIZE 
HAIL AND WINDS UP TO 60 MPH. 

THIS SEVERE THUNDERSTORM WARNING REPLACES THE WARNING PREVIOUSLY IN 
EFFECT FOR THESE LOCATIONS. 

THIS WARNING ALSO INCLUDES GRAND GULF STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3687 9210 3705 9209 3705 9167 3711 9165
      3699 9121 3684 9122 3682 9111 3650 9112
      3649 9192
TIME...MOT...LOC 0851Z 317DEG 39KT 3707 9203

HAIL...1.00IN
WIND...60MPH

$$

WISE
2 follow-up statements
223 
WWUS53 KSGF 070926
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CDT TUE OCT 7 2014

MOC203-070937-
/O.CAN.KSGF.SV.W.0263.000000T0000Z-141007T0945Z/
SHANNON MO-
426 AM CDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHANNON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3686 9202 3693 9166 3689 9165 3682 9111
      3650 9112 3649 9192
TIME...MOT...LOC 0927Z 330DEG 38KT 3680 9182

$$

MOC091-149-070945-
/O.CON.KSGF.SV.W.0263.000000T0000Z-141007T0945Z/
HOWELL MO-OREGON MO-
426 AM CDT TUE OCT 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OREGON AND
SOUTHERN HOWELL COUNTIES UNTIL 445 AM CDT...

AT 425 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
WEST PLAINS...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ALTON...BRANDSVILLE...COUCH...GREER...KOSHKONONG...LANTON...MYRTLE...
PEACE VALLEY...POMONA...ROVER...THAYER...THOMASVILLE...WEST PLAINS...
WHITE CHURCH AND WILDERNESS.

THIS WARNING ALSO INCLUDES GRAND GULF STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3686 9202 3693 9166 3689 9165 3682 9111
      3650 9112 3649 9192
TIME...MOT...LOC 0927Z 330DEG 38KT 3680 9182

HAIL...1.25IN
WIND...60MPH

$$

WISE
351 
WWUS53 KSGF 070946
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT TUE OCT 7 2014

MOC091-149-070956-
/O.EXP.KSGF.SV.W.0263.000000T0000Z-141007T0945Z/
HOWELL MO-OREGON MO-
446 AM CDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR OREGON AND SOUTHERN HOWELL
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...NICKEL SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3686 9202 3693 9166 3689 9165 3682 9111
      3650 9112 3649 9192
TIME...MOT...LOC 0926Z 330DEG 38KT 3681 9183

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 11:43 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 6, 11:43 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT Mon Oct 6 2014

.UPDATE...
Issued at 1138 PM CDT MON OCT 6 2014

Best area of precipitation has shifted to the east and was now
stretching from central into south central MO. No lightning
associated with this activity right now, but would not rule out an
isolated strike or two. Have increased the overnight pops across
the eastern CWA to account for the better coverage. Bases are
pretty high, but solid area of returns on radar should be enough
to measure at least a hundredth.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 221 PM CDT MON OCT 6 2014

An upper level trough was beginning to move across the region with
a few surface trough moving east along the flow. Showers and an few
thunderstorms had already developed across portions of central and
eastern Missouri as a result. As the evening progresses the
combination of a low level jet and the an upper level jet moving
across the region will allow for a bit more coverage with showers
and storms potentially making it as far westward as the Highway 65
corridor.

Moisture, instability and overall lift with this system will limit
the strength of any convection significantly. No strong/severe
storms are expected as a result.

The activity will continue through the overnight hours into early
Tuesday morning before shifting east of the region by mid morning.
A transient area of high pressure will filter into the area for
the rest of the day Tuesday as the upper flow begins to flatten
across the plains.

.LONG TERM...(Tuesday Night through Monday)
Issued at 221 PM CDT MON OCT 6 2014

As the upper flow flattens a weak upper level shortwave ridge will
swing into the plains. This will allow a warm front to lift north
into southern Missouri. Models have been rather consistent in time
and position with stalling the front along the Interstate 44
corridor by Wednesday evening. The southerly winds will bring
warmer temperatures and more moisture into the region as well.

As the warm front stalls, the upper level flow will begin to
transitions back towards northwesterly flow. This combination of
increase moisture, a stalled front, any upper level shortwaves
that move through the northwesterly flow aloft and low level jet
interaction would act to develop showers and thunderstorms across
the region.

Again, models are being fairly similar with regards to the
placement and amounts of precipitation development across the
region. Models bring an area of rain into the region late
Wednesday evening and continue precipitation through Friday and
into early Saturday morning. There will be the possibility for a
few strong storms across the area as good isentropic lift will aid
in lift across the region.

Showers will then linger through the weekend, mainly across
extreme southern Missouri and the Mark Twain forest region. another
upper trough will then try to deepen across the plains early next
week and bring the potential for additional rain chances to start
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CDT MON OCT 6 2014

Showers have shifted to the east of the terminals this evening and
not expecting much to occur at SGF/JLN/BBG for the remainder of
the night. Will include VCSH at the SGF terminal for a few hours
at the onset of the 06z tafs, but will keep mention out of
JLN/BBG. Still will have LLWS in for the overnight hours at the
terminals and some mid level cloud cover, but remain in VFR
through the period. Winds should veer back to the northwest behind
the shortwave.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Lindenberg
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Oct 7, 2:59 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 AM CDT TUE OCT 7 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
259 AM CDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG TO LOCALLY SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL
  WILL IMPACT SOUTH CENTRAL MISSOURI OVERNIGHT. WIND GUSTS TO 50
  MPH WILL ALSO BE POSSIBLE. TORRENTIAL RAINFALL RATES ASSOCIATED
  WITH THESE STORMS COULD LEAD TO FLASH FLOODING. THESE STORMS
  WILL IMPACT AREAS MAINLY EAST OF A LINE FROM LEBANON TO
  GAINESVILLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE WILL BE A CHANCE FOR MULTIPLE ROUNDS OF THUNDERSTORMS
  LATE WEDNESDAY THROUGH SATURDAY WITH A SLOW MOVING FRONT.
  PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE DURING
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Oct 7, 2:47 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             ST. ROBERT              37.83N 92.18W
10/07/2014  E0.50 INCH       PULASKI            MO   TRAINED SPOTTER

            DIME SIZE HAIL

&&

AFOSTER
Local storm report, Oct 7, 2:48 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     HAIL             WAYNESVILLE             37.83N 92.20W
10/07/2014  E0.88 INCH       PULASKI            MO   PUBLIC

            HAIL NEARLY COVERING THE GROUND

&&

AFOSTER
Local storm report, Oct 7, 2:49 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             ELDRIDGE                37.83N 92.75W
10/07/2014  E1.00 INCH       LACLEDE            MO   LAW ENFORCEMENT

&&

AFOSTER
Local storm report, Oct 7, 2:51 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             LEBANON                 37.68N 92.66W
10/07/2014  E0.50 INCH       LACLEDE            MO   EMERGENCY MNGR

            DIME SIZE HAIL

&&

AFOSTER
Local storm report, Oct 7, 2:52 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             HOUSTON                 37.33N 91.96W
10/07/2014  E0.50 INCH       TEXAS              MO   PUBLIC

            DIME SIZE HAIL COVERING THE GROUND

&&

AFOSTER
Local storm report, Oct 7, 3:39 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             4 SSW HOUSTON           37.27N 91.98W
10/07/2014  E1.00 INCH       TEXAS              MO   EMERGENCY MNGR

            ESTIMATED WIND GUSTS OF 50 TO 60 MPH.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:11 AM CDTSpecial Weather StatementSGFPulaski34 min
Oct 7, 2:17 AM CDTSpecial Weather StatementSGFTexas58 min
Oct 7, 2:23 AM CDTSpecial Weather StatementSGFLaclede37 min
Oct 7, 2:30 AM CDTSevere Thunderstorm WarningSGFLaclede45 min
Oct 7, 2:34 AM CDTSevere Thunderstorm WarningSGFTexas, Wright56 min
Oct 7, 2:39 AM CDTSpecial Weather StatementSGFDent66 min
Oct 7, 3:06 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon54 min
Oct 7, 3:18 AM CDTAreal Flood AdvisorySGFHowell, Laclede, Oregon, Shannon, Texas, Wright6 hr
Oct 7, 3:24 AM CDTSevere Thunderstorm WarningSGFTexas, Wright35 min
Oct 7, 3:33 AM CDTFlash Flood WarningSGFHowell, Oregon, Shannon, Texas6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.